MAUDE Adverse Event Report: COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number G30958
Medical Device Problem Codes Material Rupture (1546); Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/19/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Occupation: lab manager.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during an interventional procedure involving lesions within the right common and superficial femoral arteries, an advance 18 lp low profile balloon catheter ruptured and separated.The anatomy was calcified, and the lesions were reportedly 99% occluded.After use of another manufacturer's atherectomy device within the superficial femoral artery, the complaint device was used for percutaneous transluminal angioplasty.The balloon was inflated, using an inflation device, to eight atmospheres three times for two minutes each time.The balloon ruptured upon the third inflation in the common femoral artery.Blood was reported in the inflation device and the balloon was reportedly inflated within an unknown stent prior to rupturing.Although a 6-french sheath was in place, the user attempted to remove the balloon catheter by itself.As the user pulled on the device, the balloon stretched and separated in the common femoral artery.The user attempted to retrieve the separated fragment with a gooseneck snare; however, the patient was then sent to surgery for removal of the distal portion of the balloon.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Initial reporter: occupation: lab manager.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
 
Event or Problem Description
No new patient or event information since the last report was submitted.
 
Additional Manufacturer Narrative
Event summary: as reported, during an interventional procedure involving lesions within the right common and superficial femoral arteries, an advance 18 lp low profile balloon catheter ruptured and separated.The anatomy was calcified, and the lesions were reportedly 99% occluded.After use of another manufacturer's atherectomy device within the superficial femoral artery, the complaint device was used for percutaneous transluminal angioplasty.The balloon was inflated, using an inflation device, to eight atmospheres three times for two minutes each time.The balloon ruptured upon the third inflation in the common femoral artery.Blood was reported in the inflation device and the balloon was reportedly inflated within an unknown stent prior to rupturing.Although a 6-french sheath was in place, the user attempted to remove the balloon catheter by itself.As the user pulled on the device, the balloon stretched and separated in the common femoral artery.The user attempted to retrieve the separated fragment with a gooseneck snare; however, the patient was then sent to surgery for removal of the distal portion of the balloon.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Investigation ¿ evaluation.A visual inspection of the returned device was conducted.A document-based investigation was also performed including a review of complaint history, device history record (dhr), drawing, the instructions for use, specifications, and quality control data.The complainant returned one advance 18 lp low profile balloon catheter to cook for investigation.Physical evaluation of the returned device revealed that the balloon was separated from the catheter likely due to the rupture.Cook reviewed the dhr.The dhr for the final lot records 2 relevant nonconformances with 2 devices that failed the leakage test, however, all nonconforming products were scrapped, and the lot is inspected 100%.A database search for complaints related to the complaint lot reported from the field reveals no additional complaints at this time.Cook concluded that no nonconforming product exists in house or in the field.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: warnings: do not exceed rated burst pressure.Rupture of balloon may occur.Adhere to balloon inflation pressure parameters in the compliance card insert.Over-inflation may cause rupture of the balloon, which resultant damage to the vessel wall.Use of a pressure gauge is recommended to monitor inflation pressures.Do not use a power injector for balloon inflation or injection of contrast medium through catheter lumen marked ¿distal¿.Rupture may occur.Instructions for use balloon preparation: choose a balloon appropriate to lesion length and vessel diameter.Upon removal from package, inspect the catheter to ensure no damage has occurred during shipping.Balloon introduction and inflation: note: if resistance is met while advancing the balloon dilatation catheter, determine the cause and proceed with caution.Inflate balloon to desired pressure.Adhere to recommended balloon inflation pressures.(see compliance card insert.) if balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit.Balloon introduction and inflation: if balloon pressure is lost and/or balloon is rupture occurs, deflate balloon and remove balloon and sheath as a unit.How supplied: store in a dark, dry, cool place.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred.Cook concluded that patient anatomy was the cause of this failure mode.The user reported calcification of the lesion and approximately 99% occlusion which likely caused the balloon failure after multiple inflations.Per the quality engineering risk assessment, no further action is warranted.Cook medical will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ADVANCE 18 LP LOW PROFILE BALLOON CATHETER
Common Device Name
LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8128294891
MDR Report Key12970543
Report Number1820334-2021-02656
Device Sequence Number4534381
Product Code LIT
UDI-Device Identifier10827002309583
UDI-Public(01)10827002309583(17)240813(10)14151647
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K130293
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/10/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/13/2024
Device Model NumberG30958
Device Catalogue NumberPTA4-18-150-5-20
Device Lot Number14151647
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/13/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/29/2021
Supplement Date Received by Manufacturer03/02/2022
Initial Report FDA Received Date12/09/2021
Supplement Report FDA Received Date03/10/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/13/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
6X45 ANSEL SHEATH; ADVANCE SERENITY 3X40; CSI ATHERECTOMY DEVICE; CXI CROSSING CATHETER; HYDRO ST WIRE; MEDTRONIC GOOSENECK SNARE
Outcome Attributed to Adverse Event Required Intervention;
Patient Age78 YR
Patient SexMale